Pharmacology Reproductive & Maternity Meds #5

Question

A 35-year old female takes ethinyl estradiol for birth control. Which client report is most concerning to the nurse?

Answers

  1. Vaginal spotting
    • Rationale:

      This answer is not correct because vaginal spotting can occur with use of birth control pills. The most concerning, life threatening report is recent leg pain.

  2. Recent leg pain
    • Rationale:

      This answer is correct because symptoms of DVT include unilateral leg pain, swelling, and redness. These symptoms should be reported immediately. Other risk factors for DVT include age, bed rest, obesity, long-distance travel, prior DVT, and recent surgery.

  3. Increased depression
    • Rationale:

      This answer is not correct because depression is not as concerning as a report of a potential life-threatening symptom associated with DVT.

  4. Pelvic cramping
    • Rationale:

      This answer is not correct because pelvic cramping can occur during menstruation and is not overly concerning. The most concerning report is the recent leg pain, which could be a symptom of DVT.

Overview

The risk of deep vein thrombosis (DVT) is a side effect related to taking estrogen, including birth control pills. The client should be educated about this side effect and told to report this immediately.

Explanation

Learning Outcomes

Deep vein thrombosis (DVT) is a risk factor associated with a woman taking estrogen birth control pills. The nurse should educate the woman about this risk and symptoms. Symptoms of DVT include unilateral leg pain, swelling, and redness. These symptoms should be reported immediately. Other risk factors for DVT include age, bed rest, obesity, long-distance travel, prior DVT, and recent surgery.

Test Taking Tip

When choosing the “best answer” in a nursing question, be sure the priority is anything focused on airway, breathing, and circulation (ABCs).

Video Rationale